Intoxication by Lornoxicam in Two Dogs

Abstract

Background: The indiscriminate use of drugs is routinely observed in the field of veterinary medicine. Nonsteroidal antiinflammatory drugs (NSAIDs) are the class of drugs that most commonly cause intoxication in pet animals. Lornoxicam, an NSAID, is a cyclooxygenase COX-1 and COX-2 inhibitor and is only recommended for human treatment. Here we present cases involving two dogs who presented with Lornoxicam intoxication following administration without veterinary prescription. Cases: 1) A 1-year-old female Rottweiler was presented for clinic with claudication, profuse vomiting, and fetid blackish diarrhea. The owner reported administer two tablets of oral Lornoxicam. Physical examination revealed lethargy, a bulging abdomen and pale mucous membranes. Contrast-enhanced imaging of the gastrointestinal tract revealed decreased stomach flow. The ultrasound revealed predominantly gaseous contents in the stomach with normal walls, a large amount of accumulated gas in the pyloric region. Therefore, exploratory laparotomy was held and a nonperforated ulcer was observed in the pyloric region. There were hemorrhagic areas in the stomach mucosa and enlarged lymph nodes in the duodenum. The ulcer was resected without complications. Medications included after surgery were intravenous fluid, antibiotic, analgesic, antiemetic, histamine H2-receptor antagonist and Cytoprotective drugs. The day after the surgical procedure, no episode of vomiting or diarrhea was observed and the food and water were introduced gradually in the following days. 2) An 11-yearold male Old English Sheepdog came to the clinic with a history of vomiting, blackish diarrhea, and loss of appetite. The owner reported that first was administered deltamethrin for tick infestation and approximately 3 days after, the amitraz. The animal began vomiting, limping, and lost its appetite. Because of the limping, the owner administered Lornoxicam in a single dose and the animal start vomiting and manifested fetid, blackish diarrhea. On physical examination, the patient showed 7.0% dehydration and tenderness on palpation in the epigastric region. For diagnostic screening was performed: hematological and biochemical evaluation; the Canine Test SNAP 4DX; and total abdominal ultrasound. The results only showed leukocytosis and predominantly gaseous contents in the stomach. Then, pyrethroid and formamidine intoxication with hemorrhagic gastroenteritis secondary to Lornoxicam administration was suspected. Intravenous fluid therapy was performed with Ringer’s lactate solution. In addition, metoclopramide, ranitidine, sucralfate and sulfamethoxazole/trimethoprim were administered along the gradual insertion of food and water. The patient showed complete clinical recovery after 7 days of hospitalization and was discharged. Discussion: The clinical signs presented by the both cases were similar to those described in the literature on NSAID intoxication in animals. In the two cases, none of the exams confirmed the presence of the ulcer, but they helped to suspect. Blood tests performed for the second animal revealed findings similar to previously reported nonspecific laboratory findings for gastric ulcers. In both cases, ultrasound did not identify any changes that proved the existence of gastric ulcers. However, this test is necessary to rule out complications such as perforation or peritonitis. In the first case, exploratory laparotomy was required for a definitive diagnosis because of suspected obstruction in the pyloric region. For the second animal, surgery was not planned because all the performed tests only raised a suspicion of hemorrhagic gastritis, and the suspected diagnosis was confirmed by the positive response to the treatment. The underlying etiology in both cases was identified as Lornoxicam intoxication due to administration without veterinary medical prescription

2 Figures and Tables

Cite this paper

@inproceedings{Veloso2016IntoxicationBL, title={Intoxication by Lornoxicam in Two Dogs}, author={J{\'e}ssica Fontes Veloso and Ana Paula Salles Moura Fernandes and Renata Fortes Santiago and A Torres-Duque Carlos}, year={2016} }